Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 60, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 12, 1997, 4:33 PM CDT for Midland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 1997, 4:33 PM CDT (21:33 UTC)
- Expired
- Aug 12, 1997, 7:35 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 17 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 1680 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 122134 FFWMAF TXC329-130035- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 433 PM CDT TUE AUG 12 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 735 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN TEXAS ...MIDLAND COUNTY DEEP WATER HAS BEEN REPORTED AT THE INTERSECTION OF EISENHOWER AND MIDLAND DRIVE AS RAINFALL RATES NEAR 2 INCHES PER HOUR HAS OCCURRED. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 1:40 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 12, 1:40 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 139 PM CDT TUE AUG 12 1997 18Z SURFACE ANALYSIS SHOWS STALLED COLD FRONT OVER SOUTH PLAINS WITH VARIABLE WINDS OVER MUCH OF THE CWA. DEWPOINTS REMAIN IN THE 60S EAST OF THE MOUNTAINS. WV IMAGERY SHOWING SHEAR AXIS CONTINUING OVER OUR NORTHERN PORTIONS WITH VISIBLE SHOWING ABUNDANT MID LEVEL CLOUDS AS A RESULT OF ENHANCED LIFT. KMAF 88D REFLECTIVITY SHOWING WIDELY SCATTERED STORMS OVER THE DAVIS MOUNTAINS BUT NOT NEAR THE COVERAGE OF YESTERDAY. MODELS IN GOOD AGREEMENT NEXT 36 TO 48 HOURS WITH UPPER HIGH CONTINUING OVER THE FA. LITTLE IF ANY UPWARD MOTION OVER THE FA AS DYNAMICS REMAIN WELL NORTH. WITH THIS IN MIND WILL KEEP WIDELY SCATTERED POPS OVER THE MOUNTAINS AND VICINITY. HOWEVER... MAY SEE AN ISOLATED STORM THIS EVENING IN VICINITY OF AFOREMENTIONED SHEAR AXIS AND STALLED FRONT BUT MID CLOUDS HAVE CUT OUT SOME NEEDED INSOLATION AND CAP REMAINS FAIRLY STRONG ATTM. ELSEWHERE... CAP SHOULD HOLD STRONG. ALSO... AFOREMENTIONED STATIONARY FRONT MAY BRUSH OUR NORTHERN PORTIONS BEFORE WASHING OUT TONIGHT/TOMORROW BUT SHOULD MAKE LITTLE DIFFERENCE. WILL STICK CLOSE TO PERSISTENCE AND WARMER MOS GUIDANCE THIS GO AROUND AS AVN/ETA SEEM A LITTLE TOO COOL. MAF 71/95 1- CNM 70/97 21 MRF 61/87 21 P07 74/93 00 EARLE
In the hours before
Special weather statement, Aug 12, 10:46 AM CDT, 5 hours 47 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-130500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1045 AM CDT (945 AM MDT) TUE AUG 12 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: DAYTIME HEATING AND ABUNDANT LOW LEVEL MOISTURE WILL ALLOW FOR WIDELY SCATTERED THUNDERSTORMS OVER THE MOUNTAINS THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS WILL BE POSSIBLE EAST OF THE MOUNTAINS ALONG A SURFACE TROUGH LOCATED OVER THE NORTHERN PERMIAN BASIN AND SOUTHEAST NEW MEXICO. THE STORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER... SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN AND WIND GUSTS TO 45 MPH. SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT. EARLE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 3:49 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 46 min |
| Aug 12, 4:36 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 64 min |
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.